Adverse Events in Nursing Homes

Angie Szumlinski
|
September 21, 2015

Office of Inspector General Report: Adverse Events in SNFs:  National Incidence among Medicare Beneficiaries

In February 2014, the Office of Inspector General (OIG) released its report Adverse Events in SNFs:  National Incidence among Medicare Beneficiaries.   It reported that one in three skilled nursing facility (SNF) beneficiaries were harmed by an adverse event or temporary harm event within the first 35 days of their skilled stay.  The OIG determined that nearly 60 percent of those events were preventable.

Click here to access the OIG report – Adverse Events in SNFs: National Incidence among Medicare Beneficiaries

Potentially Preventable Adverse Events in Nursing Homes

In its report on adverse events, the OIG recommended that CMS collaborate with the Agency for Healthcare Research and Quality (AHRQ) to develop and promote a listing of potential events that occur in nursing homes to raise awareness of adverse events that harm to nursing home residents.  Using the OIG study, CMS and AHRQ worked together to create a list of the most common potentially preventable adverse events.

Click here to access a listing of Potentially Preventable Adverse Events

Adverse Drug Events in Nursing Homes

Of all the events identified in the OIG report, 37 percent were related to medication.  The second most frequent cause of medication related adverse events was excessive bleeding related to anticoagulant use causing harm ranging from hospitalization to death.
These findings are further supported by Propublica data reported in a recent Washington Post article which stated, “…from 2011 to 2014, at least 165 nursing home residents were hospitalized or died after errors involving Coumadin or its generic version, warfarin. It is clear that adverse events related to high risk medications continue to be pervasive with devastating effects to nursing home residents.

During its collaboration with AHRQ, CMS began work to develop and test a Focused Survey on Medication Safety Systems that looks at nursing home practice around high-risk and problem prone medications, such as warfarin.  One of the foundational tools for the survey grew from the listing of potentially preventable adverse events.  CMS envisions this tool as a resource document containing necessary information for evaluating high risk medications.  It was designed to be a crosswalk that lists:

– common potentially preventable adverse drug events

– risk factors related to those events,

triggers – signs, symptoms, or clinical interventions which could indicate that the adverse drug event has occurred,

– probes which would assist surveyors in evaluating systems around high risk medications.

 

Click here to access the CMS Adverse Drug Event Trigger Tool

Click here to access the Washington Post article: Popular blood thinner causing deaths, injuries in nursing homes.

Adverse Events Tools and Resources

CMS will add resources and tools as they become available, which may assist nursing home providers to identify, track, and systematically investigate adverse events that have occurred; as well as develop and implement systemic interventions that will help prevent adverse events.

 


Related Posts

Image
Angie Szumlinski
|
May 30, 2024

Alzheimer’s Disease and Agitation

Image
Angie Szumlinski
|
May 21, 2024

Deep Breath!